Kansas, 2007

Hail and Heavy Rain in Kansas, May 26, 2007

May 26, 2007 · NWS DDC · 5 events in 1 county or zone

An isolated thunderstorm produced hail and VERY heavy rain in Pratt county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced hail and VERY heavy rain in Pratt county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 1:32 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, May 26, 1:32 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
232 PM CDT SAT MAY 26 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE FOR THE FIRST 60 HOURS WILL BE
CONVECTIVE LOCATION AND TIMING.

UPPER ANALYSIS SHOWED A STRONG SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN PLAINS EMBEDDED WITHIN THE POLAR WESTERLIES. ANOTHER
WEAKER WAVE WAS EVIDENT MORE SO ON WV IMAGERY THAN ON UPPER AIR
CHARTS AND WAS OVER NORTHERN NV/SOUTHERN ID AT 12Z. AN ELONGATED
500MB COLD TROUGH EXTENDED FROM NEAR THE NORTHERN PLAINS SHORTWAVE
SOUTH ALONG THE ROCKIES AND THIS AREA IS CHARACTERIZED BY RATHER
WEAK WINDS ALOFT. A BROAD, WEAK WAVE WAS ALSO EVIDENT OVER TEXAS
WITH PLENTY OF MOISTURE EVIDENT FROM THE MID TROPOSPHERE CLEAR TO
THE GROUND AHEAD AND NORTHEAST OF IT. AT THE SURFACE, A COLD FRONT
IN ASSOCIATION WITH THE NORTHERN PLAINS WAVE WAS DRAPED FROM THE
MISSOURI VALLEY SOUTHWEST ACROSS NORTHWEST KANSAS AND INTO EASTERN
COLORADO. THIS BOUNDARY SHOWS UP WELL ON VISIBLE IMAGERY THIS
AFTERNOON.

AS STATED EARLIER, THE CHALLENGE WILL BE WHERE STORMS FORM AND HOW
LONG THEY WILL STICK AROUND THIS EVENING. THE BEST LOCATIONS FOR
INITIATION WILL BE ALONG THE FRONT AND IN THE MOIST, WEAKLY CAPPED
AIRMASS OVER CENTRAL KANSAS. IN ADDITION, A FEW STORMS MAY MOVE
IN FROM THE HIGHER TERRAIN FROM THE NORTHWEST LATER ON THIS
EVENING. GIVEN THE LACK OF DEEP LAYER SHEAR (<20KTS) WITH THE
LIGHTER WINDS BOTH AT THE SURFACE AND ALOFT, ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED. A FEW PULSE SEVERE STORMS ARE
POSSIBLE HOWEVER AS THE STORMS GO UP INITIALLY THIS AFTERNOON.

WITH THE LACK OF WIND SHEAR AND NO APPRECIABLE WARM ADVECTION TO
KEEP STORMS GOING INTO THE NIGHT, WILL INSERT A DIURNAL TREND TO
THE POPS. FEEL THAT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE DONE
BY AROUND MIDNIGHT OR SO.

THE FRONT EITHER WASHES OUT OR DRIFTS SLOWLY NORTH TOMORROW AND
WILL NOT BE A MAJOR PLAYER IN THE FORECAST. THE BEST AREAS FOR
CONVECTION WILL BE ALONG THE HIGHER TERRAIN OF EASTERN COLORADO
AND FAR WESTERN KANSAS AS STRONG INSOLATION OVERCOMES THE CAP.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED OVER MUCH OF MY CWA,
EXCEPT POSSIBLY THE NORTHWEST. THE WEAK WAVE OVER NORTHERN NEVADA
WILL MOVE EAST INTO THE CENTRAL HIGH PLAINS OF NORTHEAST
CO/NORTHWEST KS/SOUTHWEST NEB BY SUNDAY AFTERNOON, LOCALLY
ENHANCING THE UPPER FLOW FIELDS AND THEREBY CREATING SOME SEVERE
RISK (HAIL/WINDS) DURING THE AFTERNOON. OTHER STORMS WILL DEVELOP
FROM OKLAHOMA INTO CENTRAL KANSAS AGAIN TOMORROW IN THE SOUPY AIR.
ONCE AGAIN, THESE STORMS SHOULD BE DIURNALLY DRIVEN AND THE POP
GRIDS WILL REFLECT THIS WITH A DRY FORECAST AFTER MIDNIGHT SUNDAY
NIGHT.

CONFIDENCE IN CONVECTIVE LOCATION AND COVERAGE DECREASES ON
MONDAY WITH NO BOUNDARIES OR UPPER WAVES PRESENT TO IGNITE STORMS.
IF STORMS DO FORM, THEY WILL MOST LIKELY FIRE OVER THE HIGHER
TERRAIN OUT WEST OR IN THE SOUPY AIR TO MY SOUTH AND EAST. GIVEN
THE LOWER CONFIDENCE WILL KEEP THE SLGT CHC POPS FROM THE PREVIOUS
FCST GOING.

HIGH TEMPERATURES WILL BE PRIMARILY IN THE 80S WITH OVERNIGHT LOWS
IN THE 50S TO LOW 60S WHICH IS PRETTY CLOSE TO CLIMATOLOGICAL
AVERAGES THIS TIME OF YEAR.

LACY

DAYS 3-7...

MODELS ARE COMING INTO AGREEMENT WITH TIMING, POSITION AND STRENGTH
OF SYSTEM ON TUESDAY. TROF IS FORECAST TO DIG INTO THE UPPER
MIDWEST WITH ASSOCIATED SURFACE FRONT MOVING INTO NORTHWEST KANSAS
DURING THIS TIME. SEVERAL S/WVS ARE FORECAST TO ROTATE THROUGH THE
BASE OF THIS TROF INTO WESTERN KS BY 00Z WED. SURFACE LOW WILL
DEVELOP ACROSS SOUTHWESTERN KS AND MOVE SOUTH INTO THE OK/TX
PANHANDLES. THE SPEED OF EXACT LOCATION OF THIS LOW WILL BE KEY TO
SEVERE THUNDERSTORM CHANCES. FOR NOW, IT DOES LOOK POSSIBLE FOR A
FEW OF THESE STORMS TO BE SEVERE IN THE VICINITY OF THIS FRONTAL
SYSTEM TUESDAY EVENING. PRECIPITABLE WATER IS FORECAST TO BE IN
EXCESS OF 1.5 RESULTING IN MODERATE TO HEAVY RAIN WITH STORM AS
WELL. IF THIS SCENARIO PLAYS OUT AS EXPECTED, FLOODING WILL BE A
CONCERN ACROSS PORTIONS OF THE CWA WITH ALREADY SATURATED GROUND.
WILL HAVE TO WATCH CLOSELY AS ANOTHER FLOOD WATCH MAY BE NECESSARY
TUESDAY NIGHT. PRESENT FORECAST ALREADY HAS A MENTION OF HEAVY
RAINFALL. ONLY CHANCES DURING THIS PERIOD WILL BE TO INCREASE THE
POPS A BIT MORE. BY WEDNESDAY, HIGH PRESSURE WILL BEGIN TO DRY
THINGS OUT. MODELS CONTINUE TO SPEED UP THE FRONT AS IT MOVES ACROSS
WESTERN KANSAS. GIVEN EXACT TIMING IS STILL UNCERTAIN, WILL LOWER
POPS A BIT ON WEDNESDAY MORNING AND LEAVE IN 14 POPS DURING THE
AFTERNOON. DRIER WEATHER WILL PREVAIL WEDNESDAY EVENING INTO
SATURDAY.

H85 TEMPERATURES BEGIN TO COOL BEHIND THE FRONT TUESDAY. FURTHER
EAST, THE UPPER TEENS ARE LIKELY. AS THE FRONT MOVES ACROSS THE CWA,
COLD AIR ADVECTION INCREASES AND TEMPERATURES WILL FALL. BY
WEDNESDAY, H85 TEMPERATURES WILL ONLY BE IN THE LOWER TEENS EAST TO
THE MID TEENS WEST. WEDNESDAY SHOULD BE THE COOLEST DAY WITH
READINGS INTO THE 70S. FLOW ONCE AGAIN FAVORS A WARMING TREND BY
THURSDAY. WARM AIR ADVECTION INCREASES AND A LEE TROF DEVELOPS.
TEMPERATURES WILL RETURN TO THE UPPER 80S TO AROUND 90 BY THE
WEEKEND.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

CLOUDS ARE BOUNCING FROM VFR TO MVFR THIS AFTERNOON. PRESENT
SATELLITE TRENDS WOULD SUGGEST THAT THIS WILL CONTINUE WELL INTO THE
LATE AFTERNOON. ALSO SEE SOME CU DEVELOPING ACROSS THE CO BORDER.
ANTICIPATE SOME THUNDERSTORMS AROUND SOUTHWEST KANSAS THIS
EVENING. FOR NOW, HAVE DECIDED TO KEEP VCTS WITH CU IN THE TAFS AS
DETERMINING AS COVERAGE IS NOT EXPECTED TO BE WIDESPREAD. BY THIS
EVENING, CONDITIONS WILL BE VFR, WITH THE EXCEPTION OF ANY
THUNDERSTORM ACTIVITY. SHOULD SEE PLENTY OF LOW LEVEL MOISTURE
AROUND THE AREA TONIGHT. SOUNDINGS AND TIME HEIGHT SECTIONS BRING
BACK MVFR TO IFR CONDITIONS BY MORNING. THIS LOOKS REASONABLE GIVE
ANTICIPATED STRATUS DECK/LOWER VISIBILITIES BY EARLY MORNING. HAVE
LOWERED DECKS AND VISIBILITIES THROUGH 14Z. CLOUDS SHOULD BEGIN TO
SCT BY 15Z SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  60  83 /  30  20  30  20
GCK  54  82  60  84 /  30  30  30  20
EHA  56  84  58  88 /  20  30  30  20
LBL  56  83  60  85 /  30  30  30  20
HYS  58  79  59  83 /  40  20  20  10
P28  61  79  61  83 /  40  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/30/30
Hazardous weather outlook, May 26, 3:00 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT SAT MAY 26 2007

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 PM CDT SAT MAY 26 2007 /300 PM MDT SAT MAY 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS PORTIONS OF SOUTHWEST, WEST CENTRAL, AND SOUTH CENTRAL
KANSAS. DUE TO A LACK OF WIND SHEAR, ORGANIZED SEVERE STORMS ARE NOT
EXPECTED. AN ISOLATED PULSE SEVERE STORM IS POSSIBLE LATE THIS
AFTERNOON WHEN THE STORMS DEVELOP INITIALLY AND WOULD BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL AGAIN DEVELOP SUNDAY AFTERNOON. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME SMALL HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE.

THE CHANCE FOR WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO
MONDAY...WITH MORE ACTIVITY EXPECTED LATE TUESDAY AS AN UPPER
LEVEL SYSTEM COMES OUT INTO THE PLAINS. EXACT SEVERITY IS
UNCERTAIN AT THIS POINT...BUT HEAVY RAINFALL COULD BE A PROBLEM
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain. Local standard time, as filed.

Hail, Pratt

When
May 26, 6:25 PM CST
Where
Pratt County, 2.74 mi W of Pratt Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.700, -98.800

Also a rotating wall cloud was nearby.

Hail, Pratt

When
May 26, 6:30 PM CST
Where
Pratt County, 1.49 mi SSE of Pratt Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.680, -98.740

Heavy Rain, Pratt

When
May 26, 6:56 PM CST
Where
Pratt County, Iuka
Reported by
Emergency Manager
Coordinates
37.730, -98.730

Roads were washed out in the area.

Hail, Pratt

When
May 26, 7:10 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Heavy Rain, Pratt

When
May 26, 7:20 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Rainfall of 4.50 was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37688, 37689, 37691, 37690, 37692.